Washington, 2012

Wildfire in Washington, September 8 to 30, 2012

September 8 to 30, 2012 · NWS OTX · 3 events in 2 counties and zones

An upper level low pressure system sat just offshore of the southern Oregon coastline. Another deep low pressure system pushing into the Gulf of Alaska acted as a kicker to eject the upper level low pressure system offshore across the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$602,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An upper level low pressure system sat just offshore of the southern Oregon coastline. Another deep low pressure system pushing into the Gulf of Alaska acted as a kicker to eject the upper level low pressure system offshore across the region. Increased southerly flow into the region ahead of the upper level low resulted in increased moisture and instability at mid-levels of the atmosphere across the east slopes of the northern Cascades during the late afternoon hours of September 8th. Thunderstorms developed across this area, which pushed eastward across eastern Washington through the overnight hours as the low ejected across the region. Dry conditions at low levels and fast moving storms resulted in dry lightning that started a total of 110 wildfires across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 8, 3:39 PM PST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 8, 3:39 PM PST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
439 PM PDT Sat Sep 8 2012

.SYNOPSIS...
A quiet, mild and dry late summer weather pattern will last over the
Inland Northwest through this evening. Then there is the
possibility of dry thunderstorms overnight through Sunday. A
strong cold front will move through Monday with windy conditions
and a chance of showers. A cooler and more progressive autumn like
pattern will continue through the middle of next week, before
temperatures moderate back toward normal.

&&

.DISCUSSION...

Tonight through Monday evening: We tried to keep the fire
highlights as simple as possible and combine two events, the first
being a weak short-wave trough lifting NE into Ern Wa Sunday (this
is the vort max currently just of the Pac Nw coast), and the
second being a much stronger and very windy frontal passage
Monday. The first feature will contain isolated thunder for most
zones based on the very quick transit of the aforementioned wave
and only modest sfc-based and elevated instability. However,
we'll see a somewhat moist mid-level plume surge north in advance
of this wave overnight...with most of the guidance pumping pwat
values of one-half to eight-tenths into the Cascades
tonight...then spreading east. Fcst soundings do show a
substantially deep dry subcloud lyr below about 600mb which, even
though the accompanying vort max that's driving much of the
forcing for ascent is impressive, should limit initially the
threat of heavy pcpn with any convective bands that spread NE
overnight across the Cascades. There's a lot of uncertainty as far
as the areal coverage of this thunder tonight, but we'll closely
watch how it evolves overnight since grasses and shrub-type fuels
are very receptive to lightning strikes. Though our main fire
threat will be winds the next couple days...especially Monday,
we'll not overlook the dry lightning component. The second wave
Monday will have very little thunder...limited to locations close
to the BC border with Wa and Id. The main dilemma was deciding
what fuels (grasses, timber, etc) would be most affected. Based on
coordination with surrounding offices and the NWCC, the main
influence will be felt below about 3000-3500 feet with grasses and
shrubs. Based on pressure gradients, winds will be weaker Sunday
with the first wave, but humidity should be a bit lower. For
Monday, though, winds will be much stronger, but humidity levels
higher. Based on local criteria for fire watches and/or warnings,
the areal coverage of the threshold humidity in the fcst would not
be sufficiently large for a watch or warning. However, given the
recent grass/shrub fires that spread rapidly in winds much less
strong than what we have in the fcst this weekend, we decided to
use common sense and upgrade the watch to a red flag warning. bz

Late Monday night through Wednesday...Northwest to Southeast
passage of the very intense cold front continues with wind showing
some tendency to subside overnight. Cool conditionally unstable
airmass behind the front starts to take residence with the best
instability way up to the northeast near the Canadian Border and
the Northern Mountains of Idaho so will keep very minor pops for
showery precipitation that shows a decreasing trend Monday night
into Tuesday which mimics the eastward exit of the most cool and
unstable airmass. Higher pressure at lower levels flopping in from
the southwest hints at good possibility of decoupling and
effective radiational cooling Tuesday night/Wednesday morning so
will keep a Mention in the Hazardous Weather Outlook for potential
freezing temperatures in many of the valleys and mountains
roughly near and north of a line from Moses lake to Cheney.
Higher pressure starts to build into the area allowing for a
warming trend with a Sunny and dry forecast for Wednesday.
/Pelatti

Wednesday night through Saturday...Dry conditions with temperatures
on a warming trend will prevail across the Inland Northwest as the
region remains under a building ridge of high pressure. The quiet
weather will continue at least through the work week. Both the GFS
and ECMWF show a very weak reflection of a shortwave trough that
will track across central BC overnight Friday into Saturday. There
is little to no moisture with this cool front. The only effect will
likely be some gusty north winds channeled down the northern
valleys. We are not looking at a windy event at this time. Just
breezy north winds in the forecast for now but we will be keeping an
eye on this as it evolves. /Kelch

&&

.AVIATION...
00Z TAFS: A frontal system will bring the potential for scattered
high based showers to central and north central Washington between
00z and 05z. A stray lightning strike may occur with these evening
showers, but the better chance for thunderstorms will be along and
just behind the cold front slated to move through eastern
Washington/northern Idaho between 09z-18z. I chose to use a PROB30
in the TAF and will monitor radar and satellite trends this evening.
May need to increase to a TEMPO or prevailing thunder in the 06z
TAFs given the vigorous upper support with this frontal system
despite the lack of deep layer moisture. Cloud bases will likely be
at or above 10 thousand feet with a dry sub-cloud layer. Gusty
outflow winds may need to be added in a TEMPO group Sunday morning
given the "Inverted V" soundings. Early morning isn't prime time for
thunderstorm outflow, but there have been a couple incidents of it
this summer during the early morning hours. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        59  82  51  69  43  65 /  10  40  10  20  10  10
Coeur d'Alene  55  80  50  67  43  65 /  10  50  10  20  10  10
Pullman        53  81  44  69  34  65 /  10  40   0  20  10  10
Lewiston       62  88  57  75  51  74 /   0  20   0  20  10  10
Colville       51  83  47  70  38  70 /  20  40  10  30  20  10
Sandpoint      47  77  47  65  39  63 /  10  50  20  50  20  10
Kellogg        53  75  47  63  41  60 /  10  50  10  50  20  10
Moses Lake     57  88  52  75  45  72 /  20  10  10   0   0   0
Wenatchee      63  85  58  74  53  72 /  20   0  10   0   0   0
Omak           57  85  52  73  42  72 /  20  20  20  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from 11 AM Sunday to 11 PM PDT Monday for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington Northeast (Zone 686)-East Washington Northern
     Columbia Basin (Zone 673)-East Washington South Central
     Cascade Valleys (Zone 676).

     FIRE Weather Watch from late tonight through Monday evening for
     East Washington Okanogan/Methow Valleys (Zone 684).

&&
Hazardous weather outlook, Sep 8, 12:07 PM PST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
107 PM PDT SAT SEP 8 2012

IDZ002-003-026-027-WAZ031>037-041>044-092015-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
107 PM PDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

THERE IS A SLIGHT CHANCE OF DRY THUNDERSTORMS TONIGHT OVER MOST OF
CENTRAL AND EASTERN WASHINGTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR THUNDERSTORMS WITH LITTLE RAINFALL WILL CONTINUE
INTO SUNDAY.  BREEZY WINDS WITH LOW RELATIVE HUMIDITY IS EXPECTED
SUNDAY AFTERNOON WHICH COULD BRING RAPID FIRE SPREAD TO FIRES IN
THE AREA.

A STRONG COLD FRONT PASSAGE ON MONDAY WILL BRING WINDY CONDITIONS
TO THE COLUMBIA BASIN. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS
TO NEAR 40 MPH ARE LIKELY...AND WILL LIKELY RESULT IN AREAS OF
REDUCED VISIBILITY IN BLOWING DUST. ANY FIRE STARTS IN THE RANGE
LANDS OF THE COLUMBIA BASIN WILL BE SUBJECT TO QUICKLY SPREADING
AND EXPANDING.

ADDITIONALLY A COOL AUTUMN-LIKE AIR MASS WILL SETTLE OVER THE
REGION AFTER A COLD FRONT PASSAGE ON MONDAY. IN WIND SHELTERED
VALLEYS OF NORTHEAST WASHINGTON OVERNIGHT LOW TEMPERATURES MAY
DROP BELOW FREEZING JUST BEFORE SUNRISE TUESDAY MORNING AND
WEDNESDAY MORNING. THOSE WITH AGRICULTURAL CONCERNS SHOULD NOTE
THIS POSSIBILITY AND PREPARE ACCORDINGLY.

IDZ001-004-WAZ038-092015-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-OKANOGAN HIGHLANDS-
107 PM PDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTH CENTRAL WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COOL AUTUMN-LIKE AIR MASS WILL SETTLE OVER THE REGION AFTER A
COLD FRONT PASSAGE ON MONDAY. IN WIND SHELTERED VALLEYS OF
NORTHEAST WASHINGTON AND NORTH IDAHO OVERNIGHT LOW TEMPERATURES
MAY DROP BELOW FREEZING JUST BEFORE SUNRISE TUESDAY MORNING AND
WEDNESDAY MORNING. THOSE WITH AGRICULTURAL CONCERNS SHOULD NOTE
THIS POSSIBILITY AND PREPARE ACCORDINGLY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
September 8, 6:00 PM PST to September 30, 11:59 PM PST
Where
East Slopes Northern Cascades forecast zone
Deaths
0 direct, 1 indirect
Property damage
$2,000
Reported by
Park/Forest Service

Around 4,000 lightning strikes on September 8th through the 9th sparked around 100 wildfires north and west of Wenatchee. The vast size of the complex of wildfires burning across this area combined with the very dry conditions, resulted in these fires continuing to burn into the month of October. By the end of September, the wildfire complex was only about 50 percent contained and had consumed around 55,000 acres. The wildfire burned in a multitude of fuel types from grasses to shrubs to timber. One indirect fatality occurred as a firefighter grew ill as he battled the blaze. He was taken to a local hospital where he died on arrival. Around 180 evacuation orders were given for residential areas along the west side of Wenatchee soon after the fires were ignited, but no homes were reportedly lost; however, one shed was destroyed by the wildfires. The damage for the shed was estimated. Stable atmospheric conditions through much of the month of September resulted in poor ventilation of the wildfire complex and hazardous air quality for people living in and around the town of Leavenworth and Wenatchee. No injuries or fatalities were reported due to the poor air quality.

Wildfire, Waterville Plateau

When
September 8, 8:00 PM PST to September 19, 12:00 AM PST
Where
Waterville Plateau forecast zone
Property damage
$600,000
Reported by
Other Federal Agency
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

The Barker Canyon Complex was located along the western banks of Banks Lake. This complex was composed of two wildfires: the Barker Canyon Fire and Leahy Fire. Both wildfires grew rapidly during a windy period on September 10th through the 11th. The Barker Canyon Fire initially threatened the towns of Grand Coulee and Coulee Dam. Total acreage of both fires grew to 91,162 acres before they were contained on September 19th. The fires destroyed three homes and nine outbuildings and burned through two power stations. Total damage was estimated.

Wildfire, East Slopes Northern Cascades

When
September 8, 9:00 PM PST to September 30, 11:59 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Park/Forest Service

The Okanogan wildfire complex composed of three fires that burned on the hillsides along the Methow Valley. Dry conditions resulted in these fires burning into the month of October. By the end of September, these fires had consumed a total acreage of 6,169 acres. Road closures were included on Gold Creek Road (FS4340-100) and Forest Service Road 4330-100.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, East Slopes Northern Cascades2012-09-17MaleOutside/Open AreasIndirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411455, 411461, 411456.